Louisiana, 2013

Lightning Strike in Louisiana, May 17, 2013

May 17, 2013 · NWS LCH · 1 event in 1 county or zone

Lightning struck an oil tank near Erath.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck an oil tank near Erath.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 9:15 AM CST, 1 hour earlier.

Area forecast discussion, May 17, 9:15 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1015 AM CDT FRI MAY 17 2013

.UPDATE...
HIGH PRES RIDGING WEST ACRS THE NRN GULF OF MEXICO CONTINUES TO
BRING INCREASING LOW LVL MOISTURE AND WARMER AIR OVER THE AREA.
ABUNDANT STRATUS ACRS THE FCST AREA IS BEGINNING TO LIFT AND
CLOUDS SHOULD BECOME SCT BY THIS AFTN. BEEN WATCHING AN ISOLATED
STORM MOVING SE OUT OF N CNTL TX EARLY THIS MORNING...BUT LAST FEW
RADAR SCANS SHOW A WEAKENING TREND. RAISED POPS SLIGHTLY TO LOWER
TEENS FOR SE TX...BUT EXPECT THIS STORM WILL DISSIPATE BEFORE
REACHING OUR AREA. OTHERWISE...JUST MADE SOME MINOR TWEAKS TO
HOURLY SKY...WIND...AND TEMP/DEWPOINT GRIDS WHICH RESULTED IN
SOME ADJUSTMENTS TO WORDING IN ZONES...BUT FCST IS GENERALLY ON
TRACK. 24

&&

.PREV DISCUSSION... /ISSUED 712 AM CDT FRI MAY 17 2013/

DISCUSSION...
A DOME OF HIGH PRESSURE...LOCATED OFFSHORE JACKSONVILLE...RIDGES
WESTWARD INTO THE GULF OF MEXICO. ITS CLOCKWISE CIRCULATION (ON THE
WARM SIDE OF DOME) IS TRANSPORTING CARIBBEAN AIR INTO THE WESTERN
UPPER GULF COAST STATES.

THE CONSEQUENT MORNING MARINE STRATUS WILL BREAK UP BY MID MORNING.

21

PREV DISCUSSION... /ISSUED 358 AM CDT FRI MAY 17 2013/

DISCUSSION...SATELLITE IMAGERY/SURFACE OBS DEPICTING CONSIDERABLE
STRATOCU ACROSS THE FORECAST AREA. LOW LEVEL MOISTURE AND
ASSOCIATED CLOUDINESS RESULTING FROM A LONG FETCH OF SOUTHERLIES
INCOMING FROM THE BAY OF CAMPECHE. AFOREMENTIONED ALSO MAINTAINING
TEMPERATURES ABOVE THE NORM...RANGING FROM THE UPPER 60S NORTH TO
LOW 70S SOUTH...WITH LITTLE ADDITIONAL FALL EXPECTED THROUGH THE
REMAINDER OF TONIGHT.

SURFACE ANALYSIS SHOWING HIGH PRESSURE RIDGING ACROSS THE
SOUTHEAST CONUS/NORTHERN GULF TO LOW PRESSURE OVER MID-TEXAS.
ALOFT...OPENING LOW NOW ADVANCING THROUGH THE MID-MISSISSIPPI
VALLEY FOLLOWED BY AN AMPLIFYING RIDGE ADVANCING INTO THE PLAINS.
NEXT TROF AND POTENTIAL RAIN MAKER FOR US NOW MOVING INTO THE WESTERN
CONUS.

ANY SIGNIFICANT MOISTURE WILL REMAINED CONFINED TO ONLY THE LOWER
LEVELS AS A DRY WEST TO NORTHWEST FLOW IS MAINTAINED ALOFT. WITH
ATMOSPHERE ESSENTIALLY CAPPED...RAIN CHANCES WILL REMAIN NEAR NIL
WHILE TEMPERATURES TREND TOWARD THE NORM AND HUMIDITY LEVELS
REMAIN MODERATE THROUGH THE FORECAST. WILL MAINTAIN A LOW END
CHANCE OF A FEW SHOWERS AND THUNDERSTORMS IN THE WEDNESDAY AND
THURSDAY TIME-FRAME AS THE PREVIOUSLY MENTIONED WEST COAST TROF
ADVANCES SLOWLY INTO AND THROUGH THE MISSISSIPPI VALLEY.

MARINE...STRONG FAIR WEATHER HIGH PRESSURE RIDGING ACROSS THE
SOUTHEAST CONUS AND NORTHERN GULF WILL MAINTAIN A STEADY SOUTHERLY
FLOW.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  70  86  70 /  10   0   0  10
KBPT  83  71  84  71 /  10   0   0  10
KAEX  87  70  89  69 /  10   0   0  10
KLFT  84  71  85  71 /  10   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 17, 3:18 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 AM CDT FRI MAY 17 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-180930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
418 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 113 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Vermilion

When
May 17, 10:15 AM CST
Where
Vermilion County, 1.59 mi NNW of West Erath
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.992, -92.056

Lightning struck an oil storage tank on Albert Road near Erath seting the tank on fire. The fire burned through the afternoon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452534.